Texas, 2011

Wildfire in Texas, April 28, 2011

April 28, 2011 · NWS LUB · 1 event in 1 county or zone

Critical fire weather supported the growth of a significant wildfire near the intersection of Farm to Market Roads 303 and 597 near Pep (Hockley County) during the evening hours of the 28th. The wildfire sparked when heavy machinery malfunctioned, and more than 1,500 acres were consumed.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Critical fire weather supported the growth of a significant wildfire near the intersection of Farm to Market Roads 303 and 597 near Pep (Hockley County) during the evening hours of the 28th. The wildfire sparked when heavy machinery malfunctioned, and more than 1,500 acres were consumed. The fire destroyed a well house before it was contained. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 28, 6:07 PM CST, 23 minutes earlier.

Area forecast discussion, Apr 28, 6:07 PM CST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
707 PM CDT THU APR 28 2011

.AVIATION...
VFR CONDITIONS ARE EXPECTED AT BOTH THE LBB AND CDS TERMINALS
THURSDAY NIGHT THROUGH FRIDAY AFTERNOON. A STRONG LOW-LEVEL JET
WITH SPEEDS OF 50-55 KTS WILL FORM AOA 2-2.5 KFT EARLY FRIDAY
MORNING...AND WILL RESULT IN MODERATE WIND SHEAR. SSW WINDS WILL
PICK UP BY LATE MORNING TO EARLY AFTERNOON AT BOTH
TERMINALS...WITH LOW END WIND ADVISORY LEVELS EXPECTED. EXPECT
GUSTS TO REACH 35-40 KTS. SOME POCKETS OF BLOWING DUST ARE
POSSIBLE AT LBB...BUT CHANCES ARE MARGINAL AND IS NOT INCLUDED IN
THE TAFS.

&&

.PREV DISCUSSION... /ISSUED 341 PM CDT THU APR 28 2011/

SHORT TERM...
QUIET NIGHT EXPECTED WITH ONLY A SLOW INCREASE IN SPEED OF SOUTH
WINDS ACROSS THE AREA OVERNIGHT SFC PRESSURE GRADIENT TIGHTENS
MODESTLY AND AS LOW LEVEL JET CRANKS UP AS FLOW ALOFT FLATTENS.
MILDER TEMPS EXPECTED TONIGHT AS A RESULT.

WEATHER FRIDAY MORE SIGNIFICANT AS WARM...DRY AND WINDY CONDITIONS
RETURN. AS A STRONG UPPER DISTURBANCE MOVES ACROSS THE GREAT BASIN A
MODERATE MID TO UPPER LEVEL JET STREAK /PROGGED AT ABOUT 50 KT AT
500 MB/ WILL MOVE ACROSS THE PANHANDLE AND SOUTH PLAINS WHILE
DEEPENING SFC LOW PRESSURE ACROSS THE CENTRAL HIGH PLAINS WILL
FURTHER TIGHTEN THE GRADIENT ACROSS THE FCST AREA. IT LOOKS LIKE
WIND ADVISORY SPEEDS ARE A POSSIBILITY BUT THAT 25 TO 30 MPH DURING
THE BULK OF THE AFTN IS MORE LIKELY. LOW LEVEL THERMAL GRADIENT WILL
SET UP ACROSS THE SOUTH PLAINS INTO THE PANHANDLE WITH THE AXIS WEST
OF I-27. WIND DIRECTION APPEARS TO BE MORE SW THAN WEST SO
CONTRIBUTION TO WARMING FROM DOWNSLOPE COMPONENT WILL NOT BE AS
SIGNIFICANT. HOWEVER WILL STILL RUN TOWARD THE HIGHER END OF MOS
GUIDANCE.

LONG TERM...
UPPER LEVEL FLOW WILL TRANSITION TO SOUTHWESTERLY BY LATE FRIDAY AS
THE WINDS START TO RELAX SOMEWHAT DURING THE EVENING. LEAD IMPULSES
WILL TRAVERSE THE AREA SATURDAY MORNING AND SATURDAY EVENING WITH
MAIN FORCING NOT ARRIVING UNTIL LATE IN THE WEEKEND. NORTHWEST FLOW
ENSUES BY MONDAY WITH RIDGING INTO TUESDAY EDGING TO QUASI-ZONAL BY
MID WEEK.

H7 FLOW IS PROGGED TO INCREASE THROUGH THE EVENING HOURS WHICH WILL
HELP KEEP THINGS MIXED AND WINDS UP A BIT. DRYLINE LOOKS TO ONLY
PROGRESS ACROSS THE NORTHWESTERN HALF OF THE AREA BEFORE A MINOR
RETREAT DURING THE EVENING HOURS KEEPING FIRE WEATHER CONCERNS
GOING OUT WEST UNTIL MID EVENING. WINDS TO THE EAST OF THE DRYLINE WILL
REMAIN BREEZY AS PRESSURE GRADIENT TIGHTENS IN RESPONSE TO LOW
SOUTH CENTRAL KS DEEPENS. COLD FRONT IS DUE INTO OUR NORTHERN
ZONES AROUND DAYBREAK SATURDAY WITH THE INITIAL SURGE DIRECTED
ACROSS THE ROLLING PLAINS AND POINTS EASTWARD FOLLOWED BY A
SECOND/STRONGER SURGE ACROSS THE WEST SATURDAY EVENING. GUIDANCE
CONTINUES TO SUGGEST WINDY CONDITIONS OUT WEST WITH ADVISORY
SPEEDS POSSIBLE. NEW TODAY IS CONSISTENCY AMONG MOST GUIDANCE WITH
PRECIP CHANCES ACROSS THE EAST SATURDAY NIGHT TRIGGERED BY
IMPRESSIVE ISENTROPIC ASCENT. THERE EXIST SOME CONCERN FOR A FEW
FLURRIES ACROSS THE NORTHWEST SUNDAY MORNING BUT WILL HOLD OFF ON
MENTIONING IN THE GRIDS. BROKEN TO OVERCAST CLOUDS LOOK TO HANG
AROUND FOR MUCH OF THE AREA SUNDAY BEFORE SFC HIGH EDGES IN MONDAY
MORNING WHICH LOOKS TO BE QUITE CHILLY ONCE AGAIN AND WE COULD BE
FLIRTING WITH THE FREEZING MARK IN THE NORTHWEST. BREEZY
CONDITIONS RETURN TUESDAY WITH ANOTHER FRONT SOME TIME ON
WEDNESDAY.

FIRE WEATHER...
CRITICAL TO EXTREMELY CRITICAL FIRE WEATHER DAY ON TAP FOR FRIDAY AS
LOW LEVEL THERMAL RIDGE WILL RESULT IN TEMPS AOA 90F WHICH WILL PUSH
RH VALUES ON THE CAPROCK DOWN TO 5 TO 10 PERCENT. WIND SPEEDS WILL
HAVE BEEN STRONGER THIS YEAR WITH SPEEDS TOMORROW A SOMEWHAT MORE
PEDESTRIAN 25 MPH OR SO AT THE 20-FOOT LEVEL...BUT STILL ENOUGH TO
CAUSE SIGNIFICANT ISSUES. ONLY PART OF THE AREA WHERE CONFIDENCE IS
AS HIGH IS OFF THE CAPROCK...SPECIFICALLY SERN ZONES...WHERE RH
VALUES MAY STAY UP BETWEEN 15 AND 20 PERCENT. REGARDLESS...EVEN THAT
WILL BE CLOSE ENOUGH GIVEN STATE OF THE FUELS AND RECENT WEATHER.
WILL UPGRADE THE CURRENT FIRE WEATHER WATCH TO A RED FLAG WARNING
WITH THIS PACKAGE. NEAR CRITICAL FIRE WEATHER CONDITIONS ARE
EXPECTED AGAIN ACROSS THE WESTERN SOUTH PLAINS SATURDAY AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        43  89  50  69  35 /   0   0   0  10  10
TULIA         45  91  47  72  37 /   0   0   0  10  10
PLAINVIEW     48  90  50  76  39 /   0   0   0  10  10
LEVELLAND     49  93  48  85  41 /   0   0   0   0  10
LUBBOCK       51  91  53  82  41 /   0   0   0   0  10
DENVER CITY   50  93  47  87  43 /   0   0   0   0  10
BROWNFIELD    49  94  48  90  42 /   0   0   0   0  10
CHILDRESS     50  92  56  76  45 /   0   0   0  10  20
SPUR          50  91  59  82  45 /   0   0   0  10  10
ASPERMONT     52  91  62  84  48 /   0   0   0  10  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TO 9 PM CDT FRIDAY FOR THE FOLLOWING
ZONES: TXZ021>044.

&&

99/99/99
Hazardous weather outlook, Apr 28, 2:31 PM CST, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
331 PM CDT THU APR 28 2011

TXZ021>044-292045-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
331 PM CDT THU APR 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
EXTREMELY CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO DEVELOP
FRIDAY. A RED FLAG WARNING IS IN EFFECT FOR THE ENTIRE AREA FOR
FRIDAY AFTERNOON AND EVENING. ELEVATED TO CRITICAL FIRE WEATHER
CONDITIONS MAY REDEVELOP ON SATURDAY AFTERNOON ACROSS THE
SOUTHWESTERN SOUTH PLAINS.

LOCATIONS ACROSS THE SOUTHWEST TEXAS PANHANDLE INTO THE WESTERN
SOUTH PLAINS MAY SEE ANOTHER LIGHT FREEZE SUNDAY AND MONDAY
MORNINGS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Hockley

When
April 28, 6:30 PM CST to 8:30 PM CST
Where
Hockley forecast zone
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 288771.